Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 368, NWS Mobile, AL

September 16, 2021

NWS Mobile, AL issued this special marine warning at Sep 16, 2021, 12:07 PM CDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2021, 12:07 PM CDT (17:07 UTC)
Expired
Sep 16, 2021, 12:45 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 107 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WHUS54 KMOB 161707
SMWMOB
GMZ634-161745-
/O.NEW.KMOB.MA.W.0368.210916T1707Z-210916T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1207 PM CDT Thu Sep 16 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Pensacola Bay Area including Santa Rosa Sound...

* Until 1245 PM CDT.

* At 1207 PM CDT, a strong thunderstorm capable of producing
  waterspouts was located over East Bay, or 17 nm northeast of
  Pensacola Pass, moving northeast at 20 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Navarre Beach, East Bay, West Santa Rosa Sound and Garcon Point
  Bridge.

LAT...LON 3054 8698 3050 8702 3040 8686 3039 8680
      3034 8712 3036 8713 3038 8705 3040 8705
      3037 8712 3038 8711 3037 8714 3049 8710
      3044 8710 3057 8701 3065 8701 3065 8700
      3064 8700 3065 8699
TIME...MOT...LOC 1707Z 215DEG 19KT 3047 8701 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 16, 6:32 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 16, 6:32 AM CDT, 5 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
632 AM CDT Thu Sep 16 2021

.AVIATION...
12Z issuance...A variety of conditions were reported at the TAF
sites at issuance, from low-end MVFR at PNS, to high-end MVFR at
MOB, to VFR at BFM. Heavy rain is again expected today, especially
by the afternoon. Although periodic breaks in rainfall are
possible through the day today and tonight, expecting the wet
pattern to persist through the period, especially near the coast.
Coverage will likely be less further inland by tonight. Overall,
lower CIGs this morning will recover somewhat through early this
afternoon, but remain mostly at MVFR. The exception will be in the
heavy showers/storms where lower CIGs/VIS are anticipated. Winds
will be from the south/southeast today and range from 5-10 knots
inland to around 10 knots at the coast. Southeast winds will then
decrease to be 5 knots or less inland and between 5-10 knots at
the coast this evening and overnight. /26

&&

.PREV DISCUSSION... /issued 404 AM CDT Thu Sep 16 2021/

NEAR TERM UPDATE /Now Through Friday/...The large scale
pattern will not change much through the period, it just re-
loads!

The synoptic scale deep layer differential divergence is
currently shifting east of south central Alabama and the western
FL Panhandle. Additional showers with isolated thunderstorms have
redeveloped overnight over the Gulf of Mexico and have been moving
onshore. This will persist through the day today over the
previously rain-soaked areas. Some spots have already received
another 1-2 inches (or more). This is in addition to the 10+" of
rain yesterday over coastal Alabama and many areas from southeast
Mississippi east into the western Florida Panhandle have
definitely gotten their share of the advertised 5-10", and in some
cases more. The best location for the heaviest rain appears to
just about be perfectly situated along and southeast of I-65, but
not necessarily north of the Highway 84 Corridor. A Flash Flood
Watch will remain in effect. Fortunately, through late this
afternoon, the highest values of sfc-850 hPa integrated moisture
flux convergence remains just southwest of our area and closer to
Nicholas' weakening center, which by the way is still creeping
eastward less than 4 mph.

So, in all, another upper piece of shortwave energy quickly
approaches by late today. Cloudy through the period with highs
today ranging from the mid 70s in areas of heavier rainfall
ranging to near 80 degrees over interior southeast MS and perhaps
Choctaw County AL. Elsewhere, highs will top out in the lower 80s.
Lows tonight will then generally be in the lower to mid 70s, with
highs on Friday in the lower to mid 80s. Although, a few spots
over interior southwest AL and southeast MS may see highs in the
upper 70s to around 80 degrees. /23/26

Looking from this evening on, a modest shortwave trof will be
located near the Appalachians this evening with a likewise modest
upper low having evolved near north central Texas/Oklahoma, and a
weak shortwave ridge will be over the north central Gulf coast
states between these two features. The weak upper ridge shifts
slowly eastward through Friday as the upper low slides into
eastern Texas and the shortwave trof over the Appalachians weakens
and lifts off to the north. This evolution in turn allows for a
series of shortwaves east of the modest upper low to move across
the forecast area mainly during the day on Friday. A weak surface
low located initially over south central Louisiana, the remnants
of Nicholas, weakens further while drifting into northern
Louisiana through Friday. Abundant deep layer moisture in place
over the area, with precipitable water values near 2.0 inches,
increases somewhat through Friday with the exit of the shortwave
upper ridge, with precipitable water values trending upwards to
around 2.25 inches on Friday. This improving deep layer moisture
trend, along with the series of shortwaves set to move across the
area will support trending from chance to likely pops tonight to
categorical pops on Friday, and the potential for locally heavy
rainfall continues. Given that soil conditions are saturated or
nearly so, have extended the Flash Flood Watch through Friday
across much of southeast Mississippi, southwest Alabama and the
western Florida panhandle. Additional rainfall amounts of 3-6
inches with locally higher amounts are expected, especially near
the coast. May see some strong storms develop as well mainly due
to precipitation loading.

Lastly, the HIGH RISK of rip currents was extended through
tonight, with a moderate to follow through the first part of the
weekend. /29/26

SHORT TERM /Friday Night Through Saturday Night/...A modest
upper low centered over eastern Texas broadens into an upper level
weakness which extends from eastern Texas to the Mississippi/Ohio
river confluence. This feature continues to send a series of
shortwaves across the forecast area. A light southerly surface
flow continues over the forecast area meanwhile, and abundant deep
layer moisture remains in place with precipitable water values
around 2.2 inches. Will have good chance to likely pops Friday
evening for convection lingering from Friday afternoon, then
another round of showers and storms is expected to develop (in
response to the series of shortwaves) late Friday night into
Saturday resulting in categorical pops for the entire area. A
combination of locally heavy rainfall from slow moving convection
and saturated or nearly saturated soils will maintain a flooding
risk through the period. A Flash Flood Watch remains in effect for
much of southeast Mississippi, southwestern Alabama and the
western Florida panhandle. Some strong storms will be possible as
well with precipitation loading as the main initiating mechanism.
A moderate risk of rip currents is expected through the period.
Lows Friday night range from around 70 well inland to the
lower/mid 70s at the coast, and lows Saturday night will be
similar. Highs on Saturday will be mainly in the lower 80s. /29

EXTENDED TERM /Sunday Through Wednesday/...An upper level weakness
will be located Sunday from eastern Texas into Missouri and an upper
ridge will extend across much of the eastern states.  As an upper
trof advances from the western states into the Plains, the upper
level weakness evolves into a shortwave trof which advances eastward
to roughly along the lower/mid Mississippi River valley by Monday
night then lifts well off to the north Tuesday into Tuesday night. A
series of lesser shortwaves move across the forecast area ahead of
this feature until it lifts off to the north and will aid in
increasing coverage of convective development each day until that
time.  The upper ridge over the eastern states meanwhile shifts
slowly eastward and becomes oriented generally along the East Coast,
and this pattern overall prevents subsidence effects associated with
the eastern states upper ridge from affecting the forecast area.  A
large surface ridge becomes oriented over the southeast states and
maintains a light southerly flow over the forecast area through at
least Tuesday.  An exception to this could develop on Wednesday as a
surface low located well to the north (associated with the upper
trof advancing across the Plains) meanwhile brings a weakening cold
front towards the region which may move into the forecast area.
Abundant deep layer moisture remains in place over the area through
Monday, with precipitable water values around 2.2 inches, then
somewhat "drier" air flows into the area for Tuesday and Wednesday
with precipitable water values lowering slightly to 1.8-2.0 inches.
Within this moist and convectively favorable environment, along with
the series of shortwaves moving across the area, will have likely to
categorical pops Sunday and Monday and likely pops on Tuesday.  For
Wednesday, have gone with good chance to likely pops right now given
the uncertainty with the potential weak frontal boundary moving into
the area. /29

MARINE...A moderate southeasterly flow will become a light to
moderate southerly flow through Friday. Operators of small craft
should exercise caution over Southern Mobile Bay, Mississippi
Sound, as well as over the open Gulf waters at least through this
morning. A light southerly flow will then take hold this weekend
through early next week. Waves around 3 feet today will gradually
subside to around 1 foot early next week. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     Flash Flood Watch through Friday evening for ALZ052-059-261>266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     Flash Flood Watch through Friday evening for FLZ201>206.

MS...Flash Flood Watch through Friday evening for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Sep 16, 11:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1151 AM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 WSW MYRTLE GROVE      30.40N 87.35W
09/15/2021                   ESCAMBIA           FL   PUBLIC

            SOCIAL MEDIA PICTURES OF STREETS FLOODED IN
            THE SHANGRI-LA NEIGHBORHOOD OFF OF HIGHWAY
            98. TIME ESTIMATED.

0340 PM     FLASH FLOOD      1 NNE MYRTLE GROVE      30.43N 87.30W
09/15/2021                   ESCAMBIA           FL   PUBLIC

            SOCIAL MEDIA PICTURES OF A FLOODING PARKING
            LOT WITH WATER UP TO THE TOP OF TIRES.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:11 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Sep 16, 3:51 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Sep 16, 1:24 PM CDTSpecial Marine WarningMOB66 min
Sep 16, 5:18 AM CDTAreal Flood AdvisoryMOBOkaloosa117 min
Sep 16, 8:22 AM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Sep 16, 12:10 PM CDTSpecial Weather StatementMOBSanta Rosa50 min
Sep 16, 12:26 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr
Sep 16, 2:14 PM CDTFlash Flood WarningMOBOkaloosa, Santa Rosa6 hr
Sep 16, 3:35 PM CDTAreal Flood AdvisoryMOBOkaloosa115 min
Sep 16, 4:04 PM CDTFlash Flood WarningMOBOkaloosa6 hr
Sep 16, 4:55 AM CDTAreal Flood AdvisoryMOBGeorge, Stone3 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.